A 80M presented the other day for a removal of an infected artificial urinary sphincter. While the anesthetic required was small, the patient suffered from advanced parkinson's disease with significant rigidity. Importantly, he was on a series of medications to aid in treatment.
The medication list included: Carbidopa/levadopa, simvastatin, Namenda, Comtan, Paroxetine, Exelon patch. Of course, upon reviewing this list, I had to review the generic names for several of the above medications. These included: Namenda, Comtan and Exelon. A review quickly revealed important potential interactions with medications used in the perioperative period.
Parkinson's disease is a neurological disease that involves the substantia nigra pars compacta (SNpc). It appears that other dopaminergic systems are effected to a lesser extent or not at all. Furthermore, other systems are also affected and lead to the non motor symptoms (ie. dementia) of Parkinsons disease (PD). These include destruction of Locus ceoruleous cells, serotinergic output from the raphe magnus nucleus and cholinergic loss by destruction of neurons in the nucleus basalis of meynart. In general, the most obvious outward symptoms are motor in nature and include rigidity and a fine tremor at rest(often described as pill rolling).
Therefore, first line treatment is to replace dopamine levels with oral formulations containing dopamine. However, much of the pharmacotherapy used in PD is to control nonmotor symtpoms (NMS). These include depression, anxiety (SSRIs), erectile dysfunction (Viagra), orthostatic hypotension from autonomic dysfunction (midodrine, fludrocortisone), excessive daytime somnolence (provigil), insomnia (melatonin), dementia (rivastigmine), etc.
In my particular patient, he was taking an SSRI (paroxitine), NMDA antagonist (memantine), acetylcholinesterase inhibitor (rivastigmine), and a catochol -O-methyltransferase inhibitor (entacapone). A brief overview of these medications and possible concerns in the perioperative period will follow.
Paroxetine, an SSRI, is typically considered to be inert in terms of interactions with common perioperative medications such as anesthetics, antinausea medications, antibiotics, narcotics, and so forth. A recent literature review looked at the interaction of SSRIs with platelet function and found that there was no significant inhibition when SSRIs are continued during the perioperative period. However, there are reports of an interaction with ondansetron (anti serotonin medication) and Paroxetine . The authors suggest that the ondasetron (and other 5-HT3 antagonists) be avoided in patient taking Paroxetine for two reasons: Paroxetine is known to be an inhibitor of CYP2D6, which is the enzyme responsible for metabolizing ondansetron, and ondansetron is known to cause increased serotonin release. This, in theory, could result in excess serotonin activity leading to delirium and other side effects of excess serotinin. It is also noted that narcotic opioids such as fentanyl and morphine, both can exacerbate excess serotonin activity by facilitating the release of serotonin . This patient was also taking a MAOI which is associated with serotonin syndrome as well in patients given demerol or tramadol. Adding paroxetine to the mix (as in the present case report) should cause an elevated awareness of this possibility. Briefly, serotonin syndrome presents with many features that can include, rigidity, pyrexia, delirium with agitation, autonomic instability (often with hypertension and tachycardia), hyperreflexia and clonus. Treatment would include supportive therapy and interventions such as antagonists of 5-HT2a (cyproheptadine; only available PO) if necessary.
The exelon patch on this patient is used specifically for dementia associated with PD and has been shown to improve functioning when given for this indication. Rivastigmine, the generic name of exelon, is an acetylcholinesterase inhibitor, and therefore, can have anesthetic implications. Although Rivastigmine's site of action is predominantly in the CNS, it can have effects systemically. Bradycardia causing ineaduquate cardiac output is one possible concern. In fact, in the case above described, 10 minutes after induction of anesthesia the patient's heart rate decreased to the low 40's and the blood pressure was effected. Glycopyrrolate was given and was effective. Although, time of onset would be quicker with atropine, it should be avoided in PD patients who suffer a concomitant dementia as anticholinergics are known to exacerbate confusion in these patients. The symptoms of a cholinergic crisis should be familiar to the anesthesiologist: Nausea, vomiting, bradycardia, sweating, convulsions, muscle weakness, and respiratory depression. Furthermore, it is known that rivastigmine can inhibit pseudocholinesterase activity. Indeed, there are case reports of prolonged action of succinylcholine in patients on donepezil, another central anti-cholinesterase medication for dementia treatment. In the end it is important to understand that patients with PD often have nonmotor components which often leads to polypharmacy. Undertanding the potential interactions of these various medications with the agents given during an anesthetic is important.
The patient was also taking Namenda (memantine). This medication is a pill that inhibits NMDA receptors. It is used in Alzheimer dementia. Obviously, ketamine could exacerbate any side effects from this medication. Otherwise, Namenda should not have a detrimental effect on any anesthetic. In some ways, it may be helpful. For example, many case reports have been published showing that opioid tolerant patients who respond to ketamine for pain control, can be converted to outpatient oral memantine for effective pain control. Also, when given early after amputation, it has been associated with a lower incidence of phantom limb pain.
Finally, the patient was also taking entacapone (COMT inhibitor). This medication is given to patients who develop a resistance so to speak of the carbidopa/levodopa. In essence, as the short acting dopamine agonist levels wane, patients may develop motor symptoms until the next dose is administered. To reduce the frequency of dosings of carbidopa/levodopa, entacapone can be prescribed which inhibits the enzymatic breakdown of dopamine, thus, extending the effects of the carbidopa/levodopa. Although there are no obvious anesthetic interactions, it should be advised that patient who present for surgery after an illness of several days may have discontinued their medications due to the illness that caused them to present for surgery. In these patients who were taking Comtan with carbidopa/levodopa, acute withdrawal in theory could lead to neuroleptic malignant syndrome. If this presented during anesthesia or shortly thereafter, it may be confused with MH. The treatment would simply be restarting dopamine agonists, and not necessarily dantrolene.
In the end, it is important to understand that many new medications are finding their way to market that have CNS effects that can result in interactions with medications commonly used in the perioperative period.
Blog with interesting cases and/or problems related to anesthesia with discussion based on best evidence in the literature.